An SUV crashed after all four occupants overdosed on heroin in North Carolina. The same day, a man in Williamsport, Pennsylvania, grabbed the steering wheel after his grandson lost consciousness while driving. Police in the city of 30,000 responded to 11 other overdose reports that day, including a woman who crashed her car just before a highway entrance.

The next day in Cleveland, a rescue squad found an unconscious 43-year-old man who had driven off the road and hit a pole. An overdose antidote brought him back around, police say. He was seriously hurt from the crash and was cited for driving under the influence.

Car crashes caused by overdosing drivers are becoming so commonplace, authorities say, that some rescue crews immediately administer the antidote, naloxone, to any unresponsive driver they find at an accident scene.

People who use heroin and related drugs are sometimes so eager to get high, or so sick from withdrawal, that they’ll shoot up in the car as soon as they get their hands on more, police say. Often they’re back on the road before the overdose takes hold, and they lose consciousness, a recipe for traffic accidents.

“There’s no waiting period like we used to see with other drugs where you go buy it, then go home and get high, or go to a party and get high,” said Scott Houston, a major with the sheriff’s office in Pamlico County, North Carolina, where the SUV crashed June 29. “We don’t see that anymore.”

Police in New Hampshire charged a man with driving under the influence June 7 after he allegedly shot up heroin before crashing into a parked tractor-trailer in Manchester.

Read More…

Leave a Reply

Your email address will not be published. Required fields are marked *